| Catalog Number |
OM-8850 |
| Medical Device Problem Codes |
Break (1069); Material Separation (1562)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
05/04/2020
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that during a hip arthroscopy, while using the speedstitch to close the capsule, when deploying the device to pass the tape or suture the needle would jam or break the tip off.The procedure was successfully completed without significant delay using the same device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith / nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith / nephew, or its employees, that the report constitutes an admission that the device, smith / nephew or its employees caused or contributed to the potential event described in this report.
Event or Problem Description
Additional Manufacturer Narrative
H10, h3, h6: the device reported, used in treatment, was not returned for evaluation.Although the device is not available, a relationship between the product and reported incident is possibly established and the complaint is more than likely confirmed as the event reported matches an issue identified during manufacturing of the device.A review of manufacturing records for the reported lot number 2051239 found non-conformances or anomalies during manufacturing process related to the reported event.A complaint history review has found related failures.Review of the product instructions for use found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that patient impact beyond the reported retained tips/pieces in the capsule could not be determined; however, currently unable to rule out iatrogenic effects from any possible retained needle tips.It was communicated that the patients will return for imaging at 3 months for routine follow-up.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.The failure is being assessed for recommended actions and further evaluation regarding supplier controls are currently in progress.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
Additional Manufacturer Narrative
H3, h6: the device reported, used in treatment, was not returned for evaluation.Although the device is not available, a relationship between the product and reported incident is possibly established and the complaint is more than likely confirmed as the event reported matches an issue identified during manufacturing of the device.A review of manufacturing records for the reported lot number 2051239 found non-conformances or anomalies during manufacturing process related to the reported event.A complaint history review has found related failures.Review of the product ifu found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that patient impact beyond the reported retained tips/pieces in the capsule could not be determined; however, currently unable to rule out iatrogenic effects from any possible retained needle tips.It was communicated that the patients will return for imaging at 3 months for routine follow-up.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.A corrective action was initiated to mitigate recurrence of the reported event and a field action was initiated to recall the product.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H2: additional information: h6: health effect - clinical and impact code.